CSN Login
Members Online: 13

Taking Thalidomide

vj50
Posts: 10
Joined: Mar 2003

After 7 chemo treatments last year that took the cancer in my marrow down to 15%, my doctor put me on 200 mg. of Thalidomide daily. But i am having side effects...my fingertips and toes are numb, and the rest of my feet and fingers are semi-numb. He has reduced the dose twice, and now i am only taking 50 mg.a day. But he is worried that the side effects may become permanent and is considering taking me off the drug altogether. Is anyone else having problems with this drug? What was done about it? Was anyone on the drug and taken off of it because of the side effects? If so, what are you doing now?

Susi
Posts: 6
Joined: Mar 2003

Hi,
I have not taken thalidomide and from what I am hearing and reading the numbness comes from the chemo. In searching this site for information about the neuropathy (nerve damage) I find it is a common thread between cancer patients who have had chemo. I would consider asking your doctor and seeing that if the thalidomide is helping it may not be the cause of your numbness. In my case it has only become an issue in the last year well after my chemo was completed. My doctor tells me that is is latent reaction to the chemo drugs and there are drugs to help, not fix the situation. I have not taken anything for it thus far but it seems to be getting to the point at times when I need something to help the discomfort. My toes to the middle of my feet are like they are sleeping and just the tips of my fingers so far. So hope I have been a little bit helpful. I was on chemo for 8 months, total body radiation, with a stem cell transplant, 26 months of aredia, 75 pints of blood and or platelets and to date in remission. March 25 will be my 4 year anniversary of diagnosis. Susi

peter1862
Posts: 3
Joined: Mar 2003

Hi VJ. I have been taking Thalidomide for about two and a half years at 200mg daily. I have the same thing in my feet. The outside toes are numb. My Doctors tell me that this is progressave and permanant but taking standard doses of over-the-counter B-12 and B-6 slow the effect and help in the long run. I started taking it when I was first Dx with MM in a clinical trial at Slone-Kettering in NY. I have been taking it ever since then and I hate it. My coverage will not pay for it and the worst side effect I get is EXTREAM fatige. I guess it is better then the alternitive. Peace.

penni
Posts: 1
Joined: Mar 2003

i too was taken off the drug because of side effects. i took one 50 mg. at bedtime. and all the next day, i could hardly walk. it hurt so bad to even walk my dog, and he is small. i have fractures on my scapula and my ribs and i am always in pain, even morphine doesn't help. some times i feel like giving up all together. (sorry)

DrSteve
Posts: 8
Joined: Mar 2004

VJ,Penni,Suzi and Peter,
I have been on the experimental form of the thalidomide(revimid) for almost 4 months now--the dosage is 25mgand it is linked to taking dexamethasone also. I have noticed only minimal peripheral neuropathy, but the results have been exremely dramatic!! the side-effects aren't fun, but they aren't as bad as the VAD treatments either. This is an experimental program available only at larger University Hospitals. I go to Barnes @ Washington U. Med School in St. Louis. The revimid has brought my monoclonal spike down to the level it was after my stem cell transplant. Which is quite amazing,since 4 months ago I was given 4 months to live---and the tests results bore this out. Celgene is the lab doing the double-blind study. I recommend you look into it. Good Luck. DrSteve

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network